Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 24, NWS Midland/Odessa, TX

April 16, 2015Crane County, Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 16, 2015, 7:00 PM CDT for Crane County, Pecos County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2015, 7:00 PM CDT (00:00 UTC)
Expired
Apr 16, 2015, 7:45 PM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Crane County, TX, Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 75 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.0 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2015-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1094 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2015-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1094 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1903 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

365 
WUUS54 KMAF 170000
SVRMAF
TXC103-371-170045-
/O.NEW.KMAF.SV.W.0024.150417T0000Z-150417T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
700 PM CDT THU APR 16 2015

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CRANE COUNTY IN WEST TEXAS...
  NORTH CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 745 PM CDT

* AT 654 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IMPERIAL...
  AND MOVING EAST AT 20 MPH.

  HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  IMPERIAL CORDONA LAKE...TUBBS CORNER AND CRANE COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3147 10263 3151 10240 3149 10232 3135 10232
      3118 10235 3106 10252 3111 10272 3128 10276
TIME...MOT...LOC 0000Z 219DEG 16KT 3130 10261

HAIL...1.75IN
WIND...60MPH

$$
1 follow-up statement
478 
WWUS54 KMAF 170024
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
724 PM CDT THU APR 16 2015

TXC103-371-170045-
/O.CON.KMAF.SV.W.0024.000000T0000Z-150417T0045Z/
CRANE TX-PECOS TX-
724 PM CDT THU APR 16 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL
PECOS AND SOUTHERN CRANE COUNTIES UNTIL 745 PM CDT...

AT 721 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CORDONA
LAKE...AND MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 385 SOUTH OF CRANE...CRANE AND CRANE COUNTY AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3147 10263 3151 10240 3149 10232 3135 10232
      3118 10235 3106 10252 3111 10272 3128 10276
TIME...MOT...LOC 0023Z 219DEG 16KT 3132 10246

HAIL...1.00IN
WIND...60MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 6:23 PM CDT, 37 minutes earlier.

Area forecast discussion, Apr 16, 6:23 PM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
623 PM CDT Thu Apr 16 2015

.DISCUSSION...
See 00Z aviation discussion below.

&&

.AVIATION...
Strong to severe thunderstorms possible near MAF the next couple
of hours, but convection has moved east of the other TAF sites
this evening. VFR conditions and south winds shifting from the
west or northwest Friday afternoon with a front.

Hennig

&&

.PREV DISCUSSION... /ISSUED 456 PM CDT Thu Apr 16 2015/

UPDATE...
Updated the forecast for Severe Thunderstorm Watch #62

DISCUSSION...
Thunderstorms developed in the western low rolling plains which
became strong to severe. The threat for more will continue into
this evening so a severe thunderstorm watch has been issued. Other
storms have developed along the Pecos River and though there is
no watch in this area, cannot rule out the possibility that one or
two of these storms could go severe.

Hennig

PREV DISCUSSION... /ISSUED 151 PM CDT Thu Apr 16 2015/

DISCUSSION...
Another warm day underway today with the potential of severe storms
across eastern zones this afternoon as a dryline sharpens somewhere
near a Lamesa to Midland to just east of Fort Stockton line. An
upper low remains anchored near the Four Corners region today and
may provide some weak upper forcing for ascent to aid in
thunderstorm development. Already seeing CU field developing along
with light radar returns across the eastern PB south into the Lower
Trans Pecos. East of the dryline, 1830Z SPC meso analysis shows
dewpoints in the 50s, CAPE values greater than 2000 J/kg and mid
level LRs aoa 7.5 C/km. Storm mode will likely be supercells
capable of producing large hail, damaging winds and possibly an
isolated tornado. Much of the Permian Basin south through the
Lower Trans Pecos remains highlighted in a Slight Risk as of this
afternoon. There is a possibility the dryline will push east out
of the CWA before severe weather occurs but will just have to wait
and see. In addition, not really anticipating any showers/storms
out west over the higher terrain and SE NM however if one or two
happen to develop this afternoon, gusty winds and little rain can
be expected.

Overnight, models indicate a Pacific front advancing east through
the region, colliding with the retreating dryline around midnight.
This could potentially generate thunderstorms once again across the
eastern half of the CWA early Friday morning through afternoon as
the front pushes east. If this is the case, storms could be strong
to severe given the indicated moisture/instability east of the
boundary.

The upper low will begin to move NE toward the Central Plains Friday
with westerly flow developing aloft through Saturday. The dryline
will hang around far eastern zones Saturday but it looks like we
could potentially see an isolated storm or two before the dryline is
east of the FA. Expect high temps in the upper 70s to near 80
through the weekend however a weak cold front Sunday will cool temps
a couple of degrees for Monday. A brief period of dry conditions
Sunday and Monday before thunderstorm chances return mid week as
upper disturbances move overhead in westerly flow aloft and the
dryline sets up across the region once again.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Apr 16, 2:09 PM CDT, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
209 PM CDT THU APR 16 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
209 PM CDT THU APR 16 2015 /109 PM MDT THU APR 16 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT
ACROSS THE SOUTHEAST NEW MEXICO PLAINS AND WEST TEXAS ALONG AND
EAST OF A HOBBS TO PECOS TO BIG BEND LINE.  SEVERE THUNDERSTORMS
ARE ALSO POSSIBLE, ESPECIALLY ACROSS THE PERMIAN BASIN AND LOWER
TRANS PECOS.  STORMS THAT BECOME SEVERE WILL BE CAPABLE OF
PRODUCING LARGE HAIL, DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT.

NEAR CRITICAL FIRE CONDITIONS ARE EXPECTED ACROSS PORTIONS OF
SOUTHEAST NEW MEXICO THIS AFTERNOON AND EVENING DUE TO DRY AND
BREEZY CONDITIONS.  A FEW DRY LIGHTNING STRIKES WILL ALSO BE
POSSIBLE THIS AFTERNOON AND EVENING FROM SOUTHEAST NEW MEXICO, SOUTH
TO THE DAVIS MOUNTAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE ONCE AGAIN FRIDAY AND SATURDAY...
ESPECIALLY ACROSS THE EASTERN PERMIAN BASIN AND LOWER TRANS PECOS.
STRONG STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED OVER MUCH OF THE
AREA FRIDAY AFTERNOON AND EVENING AS DRIER AIR SPREADS OVER MOST OF
THE REGION.  FIRE WEATHER CONCERNS MAY BE EVEN GREATER ON SATURDAY
AS THE DRY CONDITIONS MAY BE ACCOMPANIED BY WINDIER CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS THE PERMIAN BASIN AND
LOWER TRANS PECOS THIS AFTERNOON AND TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 16, 6:05 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT THU APR 16 2015

TXZ058-067-068-075-162330-
CRANE-PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
605 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL REEVES...NORTH CENTRAL PECOS...
SOUTHEASTERN WARD AND WEST CENTRAL CRANE COUNTIES UNTIL 630 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED 5 MILES
SOUTHWEST OF ROYALTY AT 606 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3161 10284 3142 10262 3113 10284 3110 10296
      3130 10307
TIME...MOT...LOC 2306Z 216DEG 19KT 3133 10292
Local storm report, Apr 16, 6:08 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CDT THU APR 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             MONAHANS                31.60N 102.89W
04/16/2015  M1.75 INCH       WARD               TX   PUBLIC

&&

ANDREW.ARNOLD
Special weather statement, Apr 16, 6:20 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
620 PM CDT THU APR 16 2015

TXZ050-051-162345-
MARTIN-ANDREWS-
620 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NICKEL SIZED HAIL AND 40 TO 55
MPH WINDS AFFECTING EAST CENTRAL ANDREWS AND WEST CENTRAL MARTIN
COUNTIES UNTIL 645 PM CDT...

A THUNDERSTORM WITH HAIL AND GUSTY WINDS WAS LOCATED NEAR HIGHWAY
176...15 MILES EAST OF ANDREWS OVER EAST CENTRAL ANDREWS COUNTY AT
620 PM CDT...MOVING NORTHEAST AT 20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR WEST TEXAS.

&&

LAT...LON 3246 10232 3234 10209 3216 10231 3228 10246
TIME...MOT...LOC 2320Z 224DEG 17KT 3229 10231
Special weather statement, Apr 16, 6:45 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT THU APR 16 2015

TXZ045-046-050-051-170045-
DAWSON-GAINES-MARTIN-ANDREWS-
645 PM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SMALL HAIL AND GUSTY WINDS
AFFECTING NORTHEASTERN ANDREWS...NORTHWESTERN MARTIN...SOUTHEASTERN
GAINES AND SOUTHERN DAWSON COUNTIES UNTIL 745 PM CDT...

A THUNDERSTORM WITH DIME TO NICKEL SIZED HAIL AND GUSTY WINDS 45-55
MPH WAS LOCATED 13 MILES SOUTHWEST OF PATRICIA AT 644 PM
CDT...MOVING NORTHEAST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
FRIDAY MORNING FOR MITCHELL AND SCURRY COUNTY.

&&

LAT...LON 3290 10220 3273 10180 3231 10215 3242 10237
TIME...MOT...LOC 2344Z 212DEG 24KT 3247 10220
Local storm report, Apr 16, 6:56 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
656 PM CDT THU APR 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             IMPERIAL                31.27N 102.69W
04/16/2015  E1.25 INCH       PECOS              TX   PUBLIC

&&

DH
Local storm report, Apr 16, 6:57 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
657 PM CDT THU APR 16 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             IMPERIAL                31.27N 102.69W
04/16/2015  E1.00 INCH       PECOS              TX   PUBLIC

&&

DH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:04 PM CDTSevere Thunderstorm WarningMAFDawson56 min
Apr 16, 7:05 PM CDTSpecial Weather StatementMAFAndrews25 min
Apr 16, 7:30 PM CDTSpecial Weather StatementMAFGaines30 min
Apr 16, 7:45 PM CDTSpecial Weather StatementMAFUpton30 min
Apr 16, 7:59 PM CDTSpecial Weather StatementMAFDawson31 min
Apr 16, 10:38 PM CDTSpecial Weather StatementMAFGaines22 min
Apr 16, 11:01 PM CDTSpecial Weather StatementMAFGaines44 min
Apr 17, 1:28 AM CDTSpecial Weather StatementMAFDawson47 min
Apr 17, 4:20 AM CDTRed Flag WarningMAF18 hr
Apr 17, 3:00 PM CDTFire Weather WatchMAF13 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.